[Skip to content]

European Parkinson's Disease Association
Search our Site
.

Involuntary movements - dyskinesias

Dyskinesias are involuntary movements that tend to occur in people who have had Parkinson’s for some years and are a side effect of long-term use of Parkinson’s medication.  These motor fluctuations occur in over half of patients after five to 10 years of taking medication, with the percentage of affected patients increasing over time.  Patients with severe dyskinesia resulting from high doses of Parkinsonian medication may benefit from deep brain stimulation (DBS) in two ways.  Firstly, DBS allows a reduction in medication and secondly, DBS treatment itself can reduce dyskinesias.

 

After many years with Parkinson’s most of my waking hours are plagued by what doctors call dyskinesias — twitching, spasmodic, involuntary, sometimes violent movements of the body’s muscles, over which the brain has absolutely no control.  They are a progressive side effect of the Parkinson’s medication that I have been taking for many years.  This phenomenon is able to sustain frenetic activity for hours, leaving my muscles in a state beyond tiredness.

Luciana
Milano, Italy